Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 108, NWS Birmingham, AL

April 5, 20174 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 5, 2017, 8:47 PM CDT for 4 counties in Alabama. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2017, 8:47 PM CDT (01:47 UTC)
Expired
Apr 5, 2017, 9:30 PM CDT
In force
43 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Elmore County, AL, Macon County, AL, Montgomery County, AL, Tallapoosa County, AL

What was reported inside it

TimeReportWhereRemark
Apr 5, 8:48 PM CDTHAIL 0.5Pike Road, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 1:50 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
574 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2086 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

438 
WUUS54 KBMX 060147
SVRBMX
ALC051-087-101-123-060230-
/O.NEW.KBMX.SV.W.0108.170406T0147Z-170406T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
847 PM CDT WED APR 5 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Southeastern Elmore County in east central Alabama...
  Central Macon County in southeastern Alabama...
  South central Tallapoosa County in east central Alabama...
  Northeastern Montgomery County in south central Alabama...

* Until 930 PM CDT

* At 846 PM CDT, a severe thunderstorm was located over Waugh, or 10
  miles southwest of Milstead, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Montgomery, Tuskegee, Tallassee, Notasulga, Milstead, Shorter,
  Franklin, Auburn University In Montgomery, Reeves Airport, Lake
  Tuskegee, Tuskegee National Forest, Waugh, Liverpool, Tallapoosa
  City, Mount Meigs, Tysonville, Victoryland, Liberty City, Mitylene
  and Uphapee Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CDT for southeastern
and east central Alabama.

LAT...LON 3229 8588 3230 8590 3227 8591 3227 8598
      3224 8600 3221 8607 3238 8618 3258 8581
      3258 8572 3260 8571 3258 8569 3258 8566
      3257 8566 3247 8545
TIME...MOT...LOC 0146Z 243DEG 44KT 3234 8604 

HAIL...1.25IN
WIND...60MPH
 
$$

89^GSatterwhite
3 follow-up statements
519 
WWUS54 KBMX 060200
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
900 PM CDT WED APR 5 2017

ALC051-101-123-060210-
/O.CAN.KBMX.SV.W.0108.000000T0000Z-170406T0230Z/
Elmore AL-Tallapoosa AL-Montgomery AL-
900 PM CDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELMORE...SOUTH
CENTRAL TALLAPOOSA AND NORTHEASTERN MONTGOMERY COUNTIES IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1000 PM CDT for southeastern
and east central Alabama. A tornado watch also remains in effect
until 100 AM CDT for southeastern and east central Alabama.

LAT...LON 3231 8585 3233 8589 3244 8595 3245 8593
      3245 8588 3247 8587 3248 8585 3249 8589
      3249 8580 3258 8580 3258 8572 3260 8571
      3258 8569 3258 8566 3257 8566 3247 8545
TIME...MOT...LOC 0200Z 243DEG 44KT 3242 8586 

$$

ALC087-060230-
/O.CON.KBMX.SV.W.0108.000000T0000Z-170406T0230Z/
Macon AL-
900 PM CDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CENTRAL MACON COUNTY...

At 900 PM CDT, a severe thunderstorm was located over Milstead,
moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Tuskegee, Notasulga, Milstead, Shorter, Franklin, Liverpool, Lake
Tuskegee, Tuskegee National Forest, Liberty City, I 85 Rest Area,
Uphapee Creek, Moton Field Municipal Airport and Cross Keys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for southeastern
and east central Alabama. A tornado watch also remains in effect
until 100 AM CDT for southeastern and east central Alabama.

LAT...LON 3231 8585 3233 8589 3244 8595 3245 8593
      3245 8588 3247 8587 3248 8585 3249 8589
      3249 8580 3258 8580 3258 8572 3260 8571
      3258 8569 3258 8566 3257 8566 3247 8545
TIME...MOT...LOC 0200Z 243DEG 44KT 3242 8586 

HAIL...1.00IN
WIND...60MPH
 
$$

89^GSatterwhite
777 
WWUS54 KBMX 060211
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
911 PM CDT WED APR 5 2017

ALC087-060230-
/O.CON.KBMX.SV.W.0108.000000T0000Z-170406T0230Z/
Macon AL-
911 PM CDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CENTRAL MACON COUNTY...

At 911 PM CDT, a severe thunderstorm was located over Tuskegee,
moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Tuskegee, Notasulga, Franklin, Liverpool, Tuskegee National Forest,
Lake Tuskegee, I 85 Rest Area, Uphapee Creek and Moton Field
Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for southeastern
and east central Alabama. A tornado watch also remains in effect
until 100 AM CDT for southeastern and east central Alabama.

LAT...LON 3231 8585 3234 8587 3241 8581 3248 8577
      3258 8574 3258 8572 3260 8571 3258 8569
      3258 8566 3257 8566 3247 8545
TIME...MOT...LOC 0211Z 246DEG 45KT 3246 8569 

HAIL...1.00IN
WIND...60MPH
 
$$

89^GSatterwhite
214 
WWUS54 KBMX 060227
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
927 PM CDT WED APR 5 2017

ALC087-060237-
/O.EXP.KBMX.SV.W.0108.000000T0000Z-170406T0230Z/
Macon AL-
927 PM CDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MACON COUNTY WILL
EXPIRE AT 930 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 1000 PM CDT for southeastern
and east central Alabama. A tornado watch also remains in effect
until 100 AM CDT for southeastern and east central Alabama.

LAT...LON 3231 8585 3234 8587 3241 8581 3248 8577
      3258 8574 3258 8572 3260 8571 3258 8569
      3258 8566 3257 8566 3247 8545
TIME...MOT...LOC 0227Z 243DEG 44KT 3255 8548 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 6:50 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 5, 6:50 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
650 PM CDT Wed Apr 5 2017

.UPDATE...
For 00Z Aviation.

&&

.DISCUSSION...

Effective warm front roughly positioned from northern Sumter
County northeast across southern Bibb County east across southern
Talladega County and into southern Cleburne County.

The airmass is continuing to rapidly destabilize south of the warm
front with temperatures in the low to mid 70's along the U.S.
Highway 80 corridor along with dew points in the lower 70's
across our southern tier of counties.

We continue to monitor the potential for large hail with
thunderstorms near and north of the warm front and for the
increasing potential of all convective hazards to the southwest
across southern Alabama.

Our concern continues to increase with discrete storms moving out
of Clarke and Monroe Counties and into Wilcox County while
additional discrete storms are moving out of Escambia and Conecuh
Counties and into Covington County. These storms will pose a
threat to Selma/Montgomery/Troy areas through the next few hours.

Visible satellite imagery indicates some breaks in the clouds from
Washington County north to Tuscaloosa County. Solar radiation will
help to further raise temperatures and will result in further
airmass destabilization through the remainder of the morning
hours across our western and southwest counties.

The latest derived hodograph from the KBMX radar velocity wind
profile indicates 0-6 km bulk shear of 54 knots and 0-1 km storm
relative helicities of 108 m2/s2. The environment remains
supportive of severe thunderstorms and tornadoes south of the warm
front.

05

&&

.AVIATION...
00Z TAF Discussion.

Main TSRA activity is near the NE tafs ASN/ANB, but with the
boundary not through MGM/TOI, they could still see further
development for the next few hours. Winds have shifted for TCL/
BHM/EET. Will see very windy conditions behind the front through
much of tomorrow.

08

&&

.FIRE WEATHER...

A storm system will bring rain and thunderstorms to the area
through tonight. Rain-free weather returns Thursday through the
weekend. Critical fire weather conditions are not expected through
the next 7 days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     46  59  40  62  36 /  50  20  10   0   0
Anniston    45  59  40  63  38 /  60  20  10   0   0
Birmingham  46  62  43  63  39 /  30  10  10   0   0
Tuscaloosa  46  64  43  65  39 /  20  10   0   0   0
Calera      46  63  43  64  40 /  40  10  10   0   0
Auburn      47  61  42  62  40 /  60  10  10   0   0
Montgomery  51  66  44  66  41 /  60  10   0   0   0
Troy        50  65  43  65  39 /  60  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 7 PM CDT Thursday for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale...
Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

&&

05/08
Hazardous weather outlook, Apr 5, 7:23 PM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
723 PM CDT Wed Apr 5 2017

ALZ011>015-017>050-070330-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
723 PM CDT Wed Apr 5 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook Through Tonight.

Severe thunderstorms will be possible ahead of and along an
advancing cold front across portions of east Central Alabama with
tornadoes, damaging straight line winds, and large hail all possible.
The best chances for severe thunderstorms along with strong
tornadoes will be along, north, and east of a Gadsden to Lake Martin
to Lafayette line. The threat will end from west to east after the
front moves through and could go to as late as 9 PM across the far
eastern counties.

Behind the storms and the front look for windy conditions with
sustained winds of 20 to 30 mph and gusts of 30 to 40 mph possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Windy conditions will continue to be possible during the daytime
hours through around 7 PM.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be
necessary through this evening.

In the hours before

Local storm report, Apr 5, 8:10 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
810 PM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             WETUMPKA                32.55N 86.20W
04/05/2017  E0.25 INCH       ELMORE             AL   EMERGENCY MNGR

&&

MAL
Local storm report, Apr 5, 8:11 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
811 PM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             ASHLAND                 33.27N 85.84W
04/05/2017  E0.25 INCH       CLAY               AL   EMERGENCY MNGR

&&

MAL
Local storm report, Apr 5, 8:12 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
812 PM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             SANTUCK                 32.63N 86.13W
04/05/2017  E0.50 INCH       ELMORE             AL   EMERGENCY MNGR

&&

MAL
Local storm report, Apr 5, 8:25 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
825 PM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             CENTRAL                 32.68N 86.10W
04/05/2017  E0.25 INCH       ELMORE             AL   EMERGENCY MNGR

&&

MAL
Local storm report, Apr 5, 8:27 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
827 PM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             KELLYTON                32.98N 86.03W
04/05/2017  E0.50 INCH       COOSA              AL   EMERGENCY MNGR

&&

MAL
Local storm report, Apr 5, 8:29 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
829 PM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND DMG     SANTUCK                 32.63N 86.13W
04/05/2017                   ELMORE             AL   EMERGENCY MNGR

            A LARGE TREE WAS BLOWN DOWN AND BLOCKING THE
            ROAD.

&&

MAL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 7:04 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne26 min
Apr 5, 7:15 PM CDTTornado WarningBMXCleburne15 min
Apr 5, 7:36 PM CDTSevere Thunderstorm WarningBMXCoosa, Elmore27 min
Apr 5, 8:29 PM CDTTornado WarningBMXTallapoosa9 min
Apr 5, 8:35 PM CDTTornado WarningBMXChambers25 min
Apr 5, 8:57 PM CDTTornado WarningBMXChambers18 min
Apr 5, 9:05 PM CDTRiver Flood WarningBMXChambers, Elmore, Macon, Randolph, Tallapoosa29 hr
Apr 5, 9:38 PM CDTSevere Thunderstorm WarningBMXLee37 min
Apr 6, 4:45 AM CDTRiver Flood WarningBMXSumter60 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.